Format

Send to:

Choose Destination
See comment in PubMed Commons below
Br J Pharmacol. 1993 Jan;108(1):44-9.

Effects of cholinoceptor and 5-hydroxytryptamine3 receptor antagonism on erythromycin-induced canine intestinal motility disruption and emesis.

Author information

  • 1GI Science Unit, London Hospital Medical College.

Abstract

1. Erythromycin administration is associated with gastrointestinal problems, disturbed gastrointestinal motility and emesis. This study in the dog investigates the underlying mechanisms. 2. Intestinal myoelectrical activity and the occurrence and latency of emesis were recorded in eight conscious dogs. All drugs were administered intravenously. 3. Erythromycin (7 mg kg-1) increased contractions of the proximal small intestine, and caused emesis in all fasted dogs and in 5 dogs after food. Atropine (50 mg kg-1 min-1) and hexamethonium (10 mg kg-1 h-1) partially inhibited the GI motility effects but did not significantly reduce emesis. 4. Metoclopramide at a high dose (2 mg kg-1 h-1) reduced the incidence of emesis in the presence of increased intestinal motility, but a low dose (150 micrograms kg-1 h-1) was ineffective. 5. A 5-hydroxytryptamine3 (5-HT3) receptor antagonist, MDL 72222 (1 mg kg-1), reduced emesis when given alone and combined with metoclopramide (low dose). The 5-HT4 receptor agonist BRL24924 (Renzapride, 1 mg kg-1) had no effect on emesis either alone in combination with metoclopramide. 6. In conclusion, erythromycin-induced GI motility disturbances and emesis are not causally related. Whereas the increase in intestinal smooth muscle activity is possibly cholinergically mediated, emesis occurs at least in part via a 5-hydroxytryptaminergic mechanism, but does not involve the dopamine system.

PMID:
8094027
[PubMed - indexed for MEDLINE]
PMCID:
PMC1907720
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk